Michigan, 2004

Blizzard in Michigan, December 23, 2004

December 23, 2004 · NWS DTX · 3 events in 3 counties and zones

A strong storm system lifted northeast out of eastern Texas and moved through the Ohio Valley on the morning of the 23rd. Heavy snow coupled with northerly wind gusts of 35 to 45 mph along the Lake Huron shoreline resulted in blizzard conditions.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong storm system lifted northeast out of eastern Texas and moved through the Ohio Valley on the morning of the 23rd. Heavy snow coupled with northerly wind gusts of 35 to 45 mph along the Lake Huron shoreline resulted in blizzard conditions. Snow tapered off by early afternoon with most locations receiving between 6 to 10 inches. Here are some of the higher snowfall totals from each county:Caseville 8 inches (Huron)Sandusky 7.0 inches (Sanilac)Port Huron 10.0 inches (St Clair)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 23, 3:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 23, 3:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 AM EST THU DEC 23 2004

.SHORT TERM...

A TEXTBOOK WINTER STORM IS UNFOLDING ACROSS SE MICHIGAN THIS MORNING.

OUR SUITE OF OBSERVATIONS TELL THE STORY. SURFACE OBSERVATIONS AND
RADAR IMAGERY SHOW AN IMPRESSIVE AREA OF SNOW OVER INDIANA WITH
VISIBILITY DOWN TO 1/2 MILE AT SEVERAL SITES, AND A FEW AT 1/4 MILE
OR LESS AT TIMES. EXPECT THIS TO SPREAD NORTH OVER OUR AREA ALONG
AND SOUTH OF A LINE FROM PORT HURON TO PONTIAC TO ANN ARBOR...
INCLUDING METRO DETROIT. MOST IMPRESSIVE WAS THE EVIDENCE OF
CONVECTION IN CENTRAL INDIANA AROUND 1 AM WERE A FEW LIGHTNING
STRIKES WERE INDICATED. MODEL CROSS SECTIONS IN THAT AREA HAVE THE
APPEARANCE WE ARE LOOKING FOR, ESPECIALLY THE GFS. IT SHOWS DEEP
SATURATION AND A DEEP LAYER OF CONVECTIVE INSTABILITY IN TERMS OF
UPRIGHT OR FOLDED THETA-E SURFACES. THE FRONTAL SURFACE IS BROADLY
SLOPED BUT HAS A DEEP AND UPRIGHT AGEOSTROPHIC CIRCULATION THAT IS
BEING SUPPORTED BY A COUPLED JET IN EXCESS OF 140 KTS. THE REST OF
THE SYNOPTIC ENVIRONMENT IS VERY WELL ORGANIZED WITH STRONG DPVA ON
THE LEADING EDGE OF THE MID LEVEL DRY SLOT, GOOD LOW TO MID LEVEL
THETA-E ADVECTION, AND SPECIFIC HUMIDITY ABOUT 3 G/KG FROM 06Z TO
18Z TODAY. COUPLE THIS WITH THE CONVECTIVE POTENTIAL MENTIONED ABOVE
AND WE CAN EXPECT TOTAL ACCUMULATIONS ON THE HIGH END OF THE 6 TO 10
INCH RANGE OVER THE WARNING AREA IN SE MICHIGAN, TO PERHAPS 12
INCHES NEAR THE OHIO BORDER AS THE SYSTEM MOVES BY TO OUR EAST
TODAY. ALSO, OUR LATEST MEASUREMENTS HERE SUGGEST SNOW TO LIQUID
RATIO RUNNING CLOSE TO 20 TO 1 WITH SURFACE TEMPS IN THE TEENS OVER
ALL OF SE MICHIGAN. THE PEAK PERIOD OF SNOWFALL WILL BE AROUND 12Z/7
AM THIS MORNING.

THE SNOW ACCUMULATION WILL TAPER OFF TO LOW END ADVISORY CRITERIA
TOWARD MIDLAND COUNTY IN THE NORTH AND WEST, BUT WE STILL EXPECT A
SUBSTANTIAL BOOST IN ACCUMULATIONS NEAR LAKE HURON. TEMPS AROUND 850
MB WILL DROP DOWN NEAR -15C FOR A LAKE DELTA-T AROUND 20C. THIS,
COMBINED WITH MODEL OMEGA AROUND 5 UB/S FOR 9 HRS, SUGGESTS NEARLY
12 INCHES OF ACCUMULATION NEAR THE LAKE HURON SHORELINE BY THE TIME
THE SYSTEM DEPARTS TO OUR EAST AROUND MID AFTERNOON. THE INTENSE
SNOWFALL, COMBINED WITH FREQUENT WIND GUSTS NEAR 40 MPH, WILL LEAD
TO NEAR ZERO VISIBILITY AT TIMES. THE BLIZZARD WARNING LOOKS GOOD IN
THAT AREA WITH THE PRIME TIME BEING AROUND 15Z/10 AM THIS MORNING.
WELL TRY AND ADD SOME TIMING IN THIS REGARD IN OUR UPDATED WSW.

ALL OF THE MODELS KEEP THE DRY SLOT TO OUR SOUTH THIS AFTERNOON AND
BRING THE COMMA HEAD OVER SE MICHIGAN. THERE IS STILL NO GOOD
EVIDENCE OF A CLOSED MID LEVEL CIRCULATION OR OCCLUSION, SO THE
SNOWFALL WILL BE STEADY IN THIS PORTION OF THE SYSTEM, BUT MORE DUE
TO DEFORMATION THAN OCCLUSION DYNAMICS. CLOUD TOPS ARE CURRENTLY ON
THE COOL SIDE IN THIS PORTION OF THE SYSTEM, SO THERE COULD BE SOME
BURSTS OF HEAVY SNOW DURING THIS AFTERNOON BEFORE ENDING BY SUNSET.
&&

.LONG TERM...

UPPER TROUGH AXIS REMAINS ACROSS THE GREAT LAKE THROUGH FRIDAY
NIGHT...WITH ANOTHER DECENT REINFORCING SHORTWAVE DROPPING DOWN
AROUND IT ON FRIDAY. NEXT STRONG PUSH OF ARCTIC AIR BEHIND THE
DEPARTING SYSTEM STILL ON TRACK...WITH THE GFS A FEW DEGREES COLDER
THAN THE ETA WITH THE THERMAL TROUGH ACROSS LOWER MICHIGAN FRIDAY
NIGHT. 850MB INITIALIZATIONS ARE SIMILAR...WITH THE ETA PERHAPS
SHOWING MORE LAKE MODIFICATION. DEGREE OF COLD AIR PRETTY SIMILAR
COMPARED TO PREVIOUS ARCTIC OUTBREAK AT THE BEGINNING OF THIS
WEEK...ALTHOUGH THIS TIME IT IS ACCOMPANIED BY WESTERLY INSTEAD OF
NORTHERLY FLOW. ETA/GFS BOTH CONTINUE TO SHOW A RATHER SHARP SURFACE
TROUGH HANGING BACK ACROSS THE REGION. GFS HAS BEEN MUCH MORE
CONSISTENT WITH THE FEATURE THAN THE ETA...WHICH HAS BOUNCED AROUND
WITH THE PLACEMENT AND DEGREE OF TROUGHING...AT TIMES EVEN SHOWING
MORE OF A CLOSED SURFACE WAVE. THE POSITION AND ORIENTATION OF THE
TROUGH RELATIVE TO THE GREAT LAKES INDICATE THAT IT IS LAKE ENHANCED
IF NOT LAKE INDUCED...AND WOULD NORMALLY RELY ON THE ETA DUE TO ITS
ABILITY TO PICK UP ON THE GREAT LAKES AGGREGATE. HOWEVER WILL STILL
LEAN TOWARD THE GFS FOR WIND DIRECTIONS GIVEN ITS MORE CONSISTENT
SOLUTION.

ANOTHER ROUND OF IMPRESSIVE LOW-LEVEL INSTABILITY ACROSS THE
LAKES...AND EVEN THE GFS LOW-LEVEL CONVERGENCE FIELDS HINT AT A
DOMINATE I-94 BAND OFF SOUTHERN LAKE MICHIGAN...SIMILAR TO THE
ETA...WHICH SEEMS PRETTY IMPRESSIVE. WILL KEEP HIGHER POPS/SCATTERED
WORDING GOING FOR THAT FAVORED PORTION OF THE SOUTHERN CWA...WITH
CHANCE ELSEWHERE. BEST SHOT LOOKS TO BE FRIDAY...WHERE CONVERGENCE
IS MAXIMIZED IN ADDITION TO WEAK SYNOPTIC LIFT ASSOCIATED WITH THE
REINFORCING SHORTWAVE SWINGING THROUGH THE UPPER TROUGH.

IN ADDITION TO LAKE EFFECT POTENTIAL...TEMPERATURES WILL ALSO BE
QUITE COLD AGAIN TO START THE WEEKEND. SATURDAY MORNING STILL LOOKS
TO BE THE COLDEST WITH THERMAL TROUGH RIGHT OVERHEAD...ALTHOUGH
SLOWLY MODERATING A BIT. ALL AREAS NEAR/BELOW 0F...GREATEST ACROSS
THE FAR SOUTHERN CWA. WITH MORE SOUTHWESTERLY FLOW INTO THE
MESOSCALE CONVERGENCE OFF SOUTHERN LAKE MICHIGAN...FLOW ACROSS
LENAWEE/MONROE COUNTIES WILL BE UNMODIFIED FROM INDIANA/OHIO...WHICH
WILL ALSO HAVE A DECENT SNOWPACK. DURING THE DAY FRIDAY/SATURDAY...
HIGHS STILL LOOK TO STRUGGLE INTO THE LOW/MID 10S. ADD TO THAT A
GOOD 10-15MPH WIND AND WIND CHILLS SHOW STAY BELOW ZERO DURING THE
DAY AS WELL.

MAIN UPPER TROUGH SHIFTS EAST SATURDAY...LEADING TO A MORE ZONAL
NORTHERN STREAM. SOME MODEL DIVERGENCE BY SUNDAY WITH HANDLING OF A
WEAK SYSTEM CRESTING THE TOP OF THE WESTERN RIDGE. 00Z ETA NOW
DEVELOPS A WEAK SURFACE WAVE INSTEAD OF A TROUGH/WARM FRONT...WHICH
MOVES INTO LOWER MICHIGAN SATURDAY NIGHT. NOT QUITE SURE ABOUT THE
ETA SOLUTION...ESPECIALLY SINCE RUNS EARLIER IN THE WEEK WERE
ERRONEOUS SHOWING SIMILAR DEVELOPMENT COMING OUT OF THE NORTHERN
HIGH PLAINS AHEAD OF THE SYSTEM THAT IS CURRENTLY AFFECTING THE
REGION. THEREFORE WILL KEEP THE FORECAST GENERALLY AS IT...BASED OFF
THE IDEA OF STRONG WARM ADVECTION BEGINNING SATURDAY NIGHT AND
CONTINUING INTO TUESDAY. AN EXTRAPOLATION OF THE ETA WOULD KEEP US
MUCH COLDER THROUGH THE WEEKEND...AND ALSO SUPPORT HIGHER
POPS/ADDITIONAL CLOUD COVER.

&&

.AVIATION... ISSUED AT 11 PM WEDNESDAY NIGHT

SNOW WILL CONTINUE TO SPREAD INTO THE CWA...WITH CONDITIONS RAPIDLY
DETERIORATING OVERNIGHT...AND PERSISTING INTO THURSDAY MORNING. WILL
HAVE TO TIME THE DROP IN VISIBILITIES/CEILING INTO DTW/DET RIGHT FROM
THE GET GO...AND THEN SPREAD THESE IFR AND WORSE CONDITIONS STEADILY
NORTHWARD TO FNT AND EVENTUALLY MBS. TIMEFRAME FOR HEAVIEST SNOWFALL
WITH THIS STORMS IS STILL PRETTY MUCH ON TRACK...BUT PERHAPS JUST A
TAD FASTER...IN THE 07Z-13Z TIMEFRAME AS OPPOSED TO 09Z-15Z. WITH A
GOOD 6 TO 8 INCHES EXPECTED...WITH LOCALLY MORE..ESP IN AREA OF DTW
AND DET...PRETTY SIGNIFICANT BLOWING SNOW SHOULD PERSIST INTO THE
AFTERNOON HOURS ON THURSDAY...EVEN AFTER THE ACTUAL SNOWFALL WANES.

ANTICIPATE VISIBILITIES OF 1/4-1/2 A MILE (LESS AT TIMES) AND CEILING
UNDER 500 FEET DURING THE 6-8 HOURS DURING THE HEIGHT OF THE STORM
LATE TONIGHT INTO THURSDAY MORNING. OVERALL CONDITIONS WILL STEADILY
IMPROVE LATE THURSDAY MORNING AND ON THROUGH THE AFTERNOON...WITH
THE STORM BUT A MEMORY (ASIDE FROM THE SNOWCOVER) BY LATE IN THE
EVENING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

.MI...
BLIZZARD WARNING...HURON-SANILAC-ST CLAIR...TODAY.

WINTER STORM WARNING...ALONG/SOUTH OF TUSCOLA-GENESEE-SHIAWASSEE
COUNTIES THROUGH THIS MORNING.

SNOW AND BLOWING SNOW ADVISORY...SAGINAW-BAY-MIDLAND COUNTIES
THROUGH THIS MORNING.

.LAKE HURON...
GALE WARNING...ALL OPEN LAKE AND NEARSHORE WATERS...FOR TODAY.

.LAKE ST CLAIR...
GALE WARNING...TODAY.

.MI WATERS OF LAKE ERIE...
GALE WARNING...TODAY.

&&

BT/BRAVENDER/GURNEY
Hazardous weather outlook, Dec 23, 4:34 AM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
434 AM EST THU DEC 23 2004

MIZ049-055-063-241200-
HURON MI-SANILAC MI-ST. CLAIR MI-
INCLUDING THE CITIES OF...BAD AXE...PORT HURON AND SANDUSKY
434 AM EST THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE THUMB REGION.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT TODAY. PLEASE SEE THE LATEST WINTER
WEATHER STATEMENT FOR DETAILS.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED. SPOTTER SNOWFALL REPORTS WILL BE
NEEDED TODAY.

MIZ054-060>062-068>070-075-076-082-083-241200-
GENESEE MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-MACOMB MI-MONROE MI-
OAKLAND MI-SHIAWASSEE MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...CARO...
DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MONROE...
MOUNT CLEMENS...OWOSSO AND PONTIAC
434 AM EST THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY. PLEASE SEE THE LATEST
WINTER WEATHER STATEMENT FOR DETAILS.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED. SPOTTER SNOWFALL REPORTS WILL BE
NEEDED TODAY.

MIZ047-048-053-241200-
BAY MI-MIDLAND MI-SAGINAW MI-
INCLUDING THE CITIES OF...BAY CITY...MIDLAND AND SAGINAW
434 AM EST THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TRI CITIES.

.DAY ONE...TODAY AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT TODAY. PLEASE SEE THE
LATEST WINTER WEATHER STATEMENT FOR DETAILS.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED. SPOTTER SNOWFALL REPORTS WILL BE
NEEDED TODAY.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-241200-
SAGINAW BAY-SOUTHERN LAKE HURON-LAKE HURON NEARSHORE FROM PORT
AUSTIN TO PORT HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT
RIVER-MICHIGAN WATERS OF LAKE ERIE-
434 AM EST THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE
HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND
THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT TODAY FOR ALL MARINE AREAS. PLEASE SEE
THE LATEST MARINE FORECASTS FOR DETAILS.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE FORCE WINDS ARE POSSIBLE LATE SUNDAY INTO MONDAY FOR THE OPEN
WATERS OF LAKE HURON. SMALL CRAFT ADVISORY WINDS ARE POSSIBLE SUNDAY
AND MONDAY FOR THE REMAINING NEARSHORE WATERS AND LAKE ST CLAIR.
PLEASE SEE THE LATEST MARINE FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BRAVENDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Huron

When
December 23, 5:00 AM EST to 12:00 PM EST
Where
Huron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Blizzard, Sanilac

When
December 23, 5:00 AM EST to 12:00 PM EST
Where
Sanilac forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Blizzard, St. Clair

When
December 23, 5:00 AM EST to 12:00 PM EST
Where
St. Clair forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430345, 5430346, 5430347.